Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 12, NWS Melbourne, FL

May 15, 2006Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 15, 2006, 5:32 PM EDT for Indian River County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2006, 5:32 PM EDT (21:32 UTC)
Expired
May 15, 2006, 6:00 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 57 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 5:37 PM EDTTSTM WND GST 58Vero Beach, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 152132
SVRMLB
FLC061-152200-
/O.NEW.KMLB.SV.W.0012.060515T2132Z-060515T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
532 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL INDIAN RIVER COUNTY IN FLORIDA
  THIS INCLUDES THE CITIES OF...VERO BEACH...INDIAN RIVER SHORES...
  GIFFORD...VERO BEACH SOUTH

* UNTIL 600 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VERO BEACH SOUTH...AND MOVING NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 2769 8050 2756 8049 2755 8032 2770 8036

$$
2 follow-up statements
000 
WWUS52 KMLB 152144
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
543 PM EDT MON MAY 15 2006

FLC061-152200-
/O.CON.KMLB.SV.W.0012.000000T0000Z-060515T2200Z/
INDIAN RIVER FL-
543 PM EDT MON MAY 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN INDIAN RIVER COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTH BEACH...OR ABOUT NEAR VERO BEACH...MOVING 
NORTHEAST AT 25 MPH. THERE HAVE BEEN REPORTS OF SMALL HAIL COVERING 
THE GROUND IN SOME LOCATIONS. THIS STORM WILL MOVE OFF THE COAST 
INTO THE INTRACOASTAL WATERS SHORTLY.

.

LAT...LON 2769 8050 2756 8049 2755 8032 2770 8036

$$
000 
WWUS52 KMLB 152200
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
558 PM EDT MON MAY 15 2006

FLC061-152208-
/O.EXP.KMLB.SV.W.0012.000000T0000Z-060515T2200Z/
INDIAN RIVER FL-
558 PM EDT MON MAY 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIAN RIVER
COUNTY EXPIRES AT 600 PM EDT...

AT 558 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED 
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...A 
SPECIAL MARINE WARNING EXISTS UNTIL 7 PM EDT AS THE STORMS MOVE OFF 
THE COAST INTO THE INTRACOASTAL WATERS. STRONG WINDS IN EXCESS OF 35 
KNOTS AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE FROM OTHER THUNDERSTORMS IN INDIAN RIVER COUNTY. STAY TUNED TO 
NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE 
WEATHER INFORMATION.

LAT...LON 2769 8050 2756 8049 2755 8032 2770 8036

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:50 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 15, 2:50 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT MON MAY 15 2006

...INCREASING RAIN CHANCES THROUGH TUESDAY...
...HALF INCH PLUS RAINS EXPECTED MANY AREAS...

.DISCUSSION...STRONG TO SEVERE STORMS FIRING OVER NORTH AND SOUTH FLORIDA.
ALTHOUGH OUR ATMOSPHERE IS GRADUALLY MOISTENING...CU FIELD FROM THIS
MORNING HAS ERODED SIGNIFICANTLY AS DRIER AIR HAS MIXED DOWN TO THE
SFC. SFC OBS SHOWING UPPER 50S DEWPOINTS JUST NORTH OF ORLANDO. WILL
BE DIFFICULT TO GET MUCH CONVECTION OUT OF THAT THE REST OF THE DAY.
CENTRAL AND SOUTHERN SECTIONS ARE MORE INTERESTING WITH DEEPER
MOISTURE (HIGHER SFC DEWPOINTS) AND THE EAST COAST SEA BREEZE HAS
DEVELOPED ALONG THE TREASURE COAST...AND WILL MOVE ONSHORE BREVARD
COUNTY SHORTLY. LIMITING FACTOR HERE THOUGH IS CLOUD COVER REDUCING
SFC HEATING. HOWEVER...OUTFLOW BOUNDARIES PROPAGATING NORTH FROM THE
STORMS OVER PALM BEACH AND BROWARD MAY INITIATE STORMS OVER MARTIN
AND ST LUCIE COUNTIES BY INTERACTING WITH SEA BREEZE. IN ADDITION...
SHOWERS MOVING ONSHORE FROM THE GULF OF MEXICO MAY INCREASE IN
COVERAGE AND INTENSITY IN BREVARD COUNTY IF THEY CAN HOLD TOGETHER
AND COLLIDE WITH ECSB.

TUE-WED...MASSIVE MID-LEVEL CUT-OFF CYCLONE WILL DRIFT FROM THE
UPPER OHIO VALLEY TO NORTHERN NEW ENGLAND WITH TROUGH AXIS
REMAINING WEST OF FLORIDA. MOISTURE WILL CONTINUE TO INCREASE
AHEAD OF FRONTAL BOUNDARY...WITH PRECIPITABLE WATER VALUES LIKELY
REACHING 1.6-1.8 INCHES TUESDAY. 100 KT JET MAX WILL MOVE ACROSS
NORTH FLORIDA TUESDAY...PRODUCING A FAVORABLE DIVERGENCE PATTERN
ALOFT...ENHANCING SYNOPTIC SCALE LIFT ACROSS CWA. HIGH RAIN
CHANCES AT DAYBREAK WILL INCREASE FURTHER DURING THE
MORNING/AFTERNOON AS FRONTAL BOUNDARY SINKS SOUTHWARD. WIDESPREAD
ONE HALF INCH RAIN TOTALS EXPECTED WITH SOME AREAS RECEIVING AN
INCH OR MORE. GIVEN LOCATION OF JET MAX AND ADVANCING
BOUNDARY...SHOULD BE A SHARP PRECIP GRADIENT NEAR OR JUST NORTH OF
CWA BY TUESDAY AFTERNOON AND HAVE TAPERED TUE POPS FROM 50 NORTH TO
70 CENTRAL/SOUTH. WIDESPREAD CLOUDS/RAIN SHOULD LIMIT OVERALL
INSTABILITY...BUT CAN NOT RULE OUT ISOLATED STRONG STORMS...
ESPECIALLY SOUTHERNMOST AREAS. BOUNDARY AND MOISTURE AXIS WILL
SHIFT SOUTH OVERNIGHT TUESDAY-EARLY WEDNESDAY WITH LINGERING
PRECIP ENDING ACROSS THE NORTH BY LATE TUESDAY...AND ACROSS
SOUTHERNMOST COUNTIES BY EARLY WED. TEMPS AVERAGING NEAR 5 DEGREES
BELOW CLIMO TUE AND TUE NIGHT AND SLIGHTLY BELOW NORMAL WED.

THU-MON...AS MID-LEVEL CUT-OFF WEAKENS NEAR MAINE MID-
WEEK...ANOTHER STRONG CUT-OFF WILL DROP INTO THE LONGWAVE TROUGH
FROM THE GREAT LAKES AND REINFORCE PERSISTENT EAST COAST TROUGH
INTO THE WEEKEND. STRONG SW GRADIENT FLOW WILL REMAIN NORTH OF THE
REGION...WITH GENERAL LIGHT FLOW ACROSS CWA WITH DIURNAL SEA
BREEZES. DEEP LAYER MOISTURE APPEARS INSUFFICIENT FOR PRECIP
MENTION. TEMPS NEAR NORMAL MID-WEEK WILL RETURN TO ABOUT 5 DEGREES
ABOVE NORMAL BY LATE IN THE WEEK. SOME HINTS OF INCREASED MOISTURE
POOLING BY LATE IN THE WEEKEND. WILL LEAVE FORECAST DRY FOR
NOW...BUT MAY NEED TO EVENTUALLY ADD SMALL POP FOR SUN/MON.

&&

.MARINE...SOUTHWEST FLOW WILL INCREASE ACROSS OUTER WATERS
OVERNIGHT...ESPECIALLY NORTH OF COCOA BEACH. WILL ISSUE SCEC FOR
WIND FOR SHORT-LIVED OVERNIGHT WIND SURGE. NO HIGHLIGHTS REQUIRED
LATER PERIODS. FRONTAL BOUNDARY WILL CROSS THE WATERS TUESDAY...
PRECEDED BY WIDESPREAD SHOWERS/STORMS MOVING OFFSHORE. WEAK PRESSURE
GRADIENT IN WAKE OF FEATURE EXPECTED TO KEEP WINDS BELOW 15 KT.
GENERAL WEAK PRESSURE PATTERN THROUGH THE WEAK WILL ALLOW DAILY
SEA BREEZE FORMATION WED-FRI.

&&

.AVIATION...INCREASING CLOUDS AND SHRA/TSRA NEXT 24 HOURS.

&&

.FIRE WEATHER...DRY AIRMASS REMAINS ENTRENCHED IN A SMALL AREA NORTH
OF ORLANDO THIS AFTN BASED ON SFC OBS AND VIS SAT IMAGERY...BUT ITS
TIME IS ABOUT UP. MOISTURE INCREASES AT ALL LEVELS OVERNIGHT AND
CONTINUING TUE KEEPING RH VALUES ELEVATED TUE. EXPECT GENERAL
0.50-1.00 INCH RAINFALL TUESDAY WITH HIGHEST RAIN CHANCES AND
TOTALS CENTRAL/SOUTH PORTION OF FORECAST AREA. RETURN TO DRY AIR
MASS WED-FRI WITH MIN RH PERHAPS FALLING TO NEAR 35 PERCENT ACROSS
THE CENTRAL FLORIDA INTERIOR. WITH WINDS EXPECTED TO REMAIN BELOW
15 MPH...NOT ENOUGH CONFIDENCE IN LOW RH DURATIONS TO ISSUE FIRE
WX WATCHES YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  82  61  83 /  30  50  20  10
MCO  64  82  63  84 /  40  60  20  10
MLB  68  82  63  83 /  50  70  30  10
VRB  64  82  63  83 /  50  70  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM....SPRATT
Hazardous weather outlook, May 15, 11:23 AM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1123 AM EDT MON MAY 15 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
160000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1123 AM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
MOISTURE IS INCREASING FROM THE WEST WHICH WILL ALLOW ISOLATED
LIGHTNING STORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA THIS
AFTERNOON. ISOLATED STORMS MAY DEVELOP NORTH OF ORLANDO WHERE
CUMULUS FIELD LOOKS HEALTHIER THAN ELSEWHERE. BUT SCATTERED
SHOWERS MOVING ONSHORE THE FLORIDA GULF COAST BETWEEN SARASOTA AND
FORT MYERS WILL SPREAD EASTWARD ACROSS OUR SOUTHERN COUNTIES. THIS
ACTIVITY COULD DEVELOP INTO ISOLATED LIGHTNING STORMS ESPECIALLY
AS IT INTERACTS WITH THE EAST COAST SEA BREEZE LATER THIS
AFTERNOON ALONG THE TREASURE COAST. A FEW OF THESE STORMS THAT
INTERACT WITH THE EAST COAST SEA BREEZE MAY BECOME STRONG...
CONTAINING HAIL AND DAMAGING WINDS...INCLUDING AN ISOLATED TORNADO
WHERE SUFFICIENT LOW LEVEL SHEAR MAY BE HARNESSED.

...MARINE THUNDERSTORM GUST IMPACT...
ANY STORMS THAT DEVELOP OVER THE MAINLAND THIS AFTERNOON AND EARLY
THIS EVENING WILL MOVE STEADILY EAST TOWARDS THE INTRACOASTAL
WATERS AND OUT OVER THE OPEN ATLANTIC. STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING...WIND GUSTS IN EXCESS OF 35 KNOTS
AND LOCALLY ROUGH SEAS.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS TODAY.
HOWEVER...AFTERNOON LIGHTNING MAY SPARK ADDITIONAL WILDFIRES. THE
GREATEST FIRE THREAT WILL BE NEAR LAKE OKEECHOBEE AND INTO MARTIN
COUNTY DUE TO THE COMBINATION OF THE DRY VEGETATION AND
INCREASED CHANCE FOR LIGHTNING. SOUTHWESTERLY WINDS APPROACHING 15
MPH ACROSS THE INTERIOR COUNTIES WILL ALSO FACILITATE THE SPREAD OF
ANY NEW OR EXISTING WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN AND STORM CHANCES WILL BE HIGHER ON TUESDAY AS A COOL FRONT
PUSHES INTO CENTRAL FLORIDA. DRIER AIR WILL MOVE IN BEHIND THE
FRONT WEDNESDAY WHICH MAY RESULT IN AN ELEVATED FIRE THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

In the hours before

Special weather statement, May 15, 4:18 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
418 PM EDT MON MAY 15 2006

FLZ064-152100-
MARTIN-
418 PM EDT MON MAY 15 2006

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL MARTIN COUNTY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM OVER LAKE OKEECHOBEE CAPABLE OF PRODUCING STRONG WINDS TO 60
MPH AND LARGE HAIL 19 MILES SOUTHWEST OF INDIANTOWN...MOVING
NORTHEAST AT 25 MPH.

IF THE STORM MAINTAINS ITS CURRENT INTENSITY...A WARNING WILL BE
ISSUED AS THE STORM APPROACHES MARTIN COUNTY.
Special weather statement, May 15, 4:47 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT MON MAY 15 2006

FLZ058-059-152130-
OKEECHOBEE-ST. LUCIE-
447 PM EDT MON MAY 15 2006

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL CENTRAL OKEECHOBEE COUNTY...WESTERN ST. LUCIE COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 7 MILES NORTH
OF OKEECHOBEE...MOVING NORTHEAST AT 30 MPH. OTHER STORMS WERE
DEVELOPING IN WESTERN ST. LUCIE COUNTY AND MAY BECOME STRONG AS WELL.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Local storm report, May 15, 5:23 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
523 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             N OKEECHOBEE            27.24N 80.83W
05/15/2006  M0.88 INCH       OKEECHOBEE         FL   TRAINED SPOTTER

&&
NICKEL SIZE HAIL REPORTED IN THE CITY OF NORTH OKEECHOBEE.

JRC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:06 PM EDTRed Flag WarningMLBSeminole, Volusia5 hr
May 15, 4:49 PM EDTSevere Thunderstorm WarningMLBOkeechobee, Saint Lucie56 min
May 15, 5:35 PM EDTSpecial Marine WarningMLB85 min
May 15, 6:23 PM EDTSevere Thunderstorm WarningMLBIndian River21 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.